Alert archive / West Virginia / Wind Advisories in 2020
Wind Advisory 17, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at May 19, 2020, 3:43 AM EDT for Greenbrier County, Mercer County, Summers County, West Virginia; Smyth County, Tazewell County, Virginia. It took effect at May 19, 2020, 8:00 AM EDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- May 19, 2020, 3:43 AM EDT (07:43 UTC)
- In effect from
- May 19, 2020, 8:00 AM EDT
- Expired
- May 20, 2020, 4:10 AM EDT
- In force
- 20 hr
- Issued by
- NWS Blacksburg, VA
Counties Smyth County, VA, Tazewell County, VA, Greenbrier County, WV, Mercer County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
805 WWUS71 KRNK 190743 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 343 AM EDT Tue May 19 2020 VAZ007-009-WVZ042-043-508-191545- /O.NEW.KRNK.WI.Y.0017.200519T1200Z-200520T1200Z/ Tazewell-Smyth-Mercer-Summers-Western Greenbrier- Including the cities of Tazewell, Marion, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 343 AM EDT Tue May 19 2020 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 AM EDT WEDNESDAY... * WHAT...East winds 20 to 30 mph with gusts up to 45 mph expected. Gusts up to 50 mph possible at the highest elevations. * WHERE...In Virginia, Tazewell and Smyth Counties. In West Virginia, Mercer, Summers and Western Greenbrier Counties. * WHEN...From 8 AM this morning to 8 AM EDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 11
4 follow-up statements
694 WWUS71 KRNK 191444 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1044 AM EDT Tue May 19 2020 VAZ007-009-WVZ042-043-508-192245- /O.CON.KRNK.WI.Y.0017.000000T0000Z-200520T1200Z/ Tazewell-Smyth-Mercer-Summers-Western Greenbrier- Including the cities of Tazewell, Marion, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 1044 AM EDT Tue May 19 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY... * WHAT...East winds 20 to 30 mph with gusts up to 45 mph expected. Gusts up to 50 mph possible at the highest elevations. * WHERE...In Virginia, Tazewell and Smyth Counties. In West Virginia, Mercer, Summers and Western Greenbrier Counties. * WHEN...From 8 AM this morning to 8 AM EDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
464 WWUS71 KRNK 192005 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 405 PM EDT Tue May 19 2020 VAZ007-009-WVZ042-043-508-200415- /O.CON.KRNK.WI.Y.0017.000000T0000Z-200520T1200Z/ Tazewell-Smyth-Mercer-Summers-Western Greenbrier- Including the cities of Tazewell, Marion, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 405 PM EDT Tue May 19 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY... * WHAT...East winds 20 to 30 mph with gusts up to 45 mph expected. Gusts up to 50 mph possible at the highest elevations. * WHERE...In Virginia, Tazewell and Smyth Counties. In West Virginia, Mercer, Summers and Western Greenbrier Counties. * WHEN...From 8 AM this morning to 8 AM EDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ RCS
743 WWUS71 KRNK 200400 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1200 AM EDT Wed May 20 2020 VAZ007-009-WVZ042-043-508-201200- /O.CON.KRNK.WI.Y.0017.000000T0000Z-200520T1200Z/ Tazewell-Smyth-Mercer-Summers-Western Greenbrier- Including the cities of Tazewell, Marion, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 1200 AM EDT Wed May 20 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY... * WHAT...East winds 20 to 30 mph with gusts up to 45 mph expected. Gusts up to 50 mph possible at the highest elevations. * WHERE...In Virginia, Tazewell and Smyth Counties. In West Virginia, Mercer, Summers and Western Greenbrier Counties. * WHEN...Through 8 AM EDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
866 WWUS71 KRNK 200810 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 410 AM EDT Wed May 20 2020 VAZ007-009-WVZ042-043-508-200915- /O.CAN.KRNK.WI.Y.0017.000000T0000Z-200520T1200Z/ Tazewell-Smyth-Mercer-Summers-Western Greenbrier- Including the cities of Tazewell, Marion, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 410 AM EDT Wed May 20 2020 ...WIND ADVISORY IS CANCELLED... Winds have diminished overnight, with gusts even along the highest ridges less than 40 mph. While gusty winds will continue today, the overall impact will be limited. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at May 18, 9:45 PM EDT, 5 hours 58 minutes earlier.
Area forecast discussion, May 18, 9:45 PM EDT, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
945 PM EDT Mon May 18 2020
.SYNOPSIS...
A complex area of low pressure from the upper Midwest into the
Mid-Mississippi Valley will consolidate into one large cut-off
low over the Tennessee Valley by tonight. This low is expected
to remain nearly stationary through the middle of this week
which will favor a prolonged period of rain and the potential
for flooding.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 945 PM EDT Monday...
No significant changes were made for this update. A slow-moving
area of low pressure over the Tennesse Valley will produce a
southerly flow of moisture during tonight into Thursday morning.
Meanwhile, Tropical Storm Arthur was located just east of the
North Carolina Outer Banks and heading further out to sea. This
inflow of moisture from the approaching area of low pressure
will result in a prolonged period of rain that could be possibly
heavy at times along the southern Blue Ridge. Thus, a Flash
Flood watch has been posted from 8 PM this evening through
Thursday morning along the southern Blue Ridge Mountains.
Shower activity remains scattered across our region, while
clouds and a cool wedge with stable air lingers along and east
of the Blue Ridge. There will be a surge of moisture aloft from
the southwest in association with the area of low pressure that
will result in increasing shower activity tonight into Tuesday.
A persistent fetch of southeasterly upslope flow will continue
across the Appalachians and set the stage for a prolonged
period of cloud cover and rain. The combination of a convective
threat and increasing southeast upslope flow places the southern
Blue Ridge in the area with potential flooding. Portions of the
region has 3 hr flash flood guidance as low as 2 inches.
The low should cut off and stall to our west on Tuesday and will
continue the supply of deep moisture into the region with a
southeasterly low-level jet. Periods of rain, heavy at times,
will continue through the day. Isolated thunderstorms are also
possible across North Carolina but may stay just to the south of
our forecast area. See the latest SPC day 2 convective outlook
with general thunderstorms. High temperatures on Tuesday will
struggle to reach the mid 50s to the lower 60s.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 200 PM EDT Monday...
Ensemble and deterministic guidance is remaining consistent on
the upcoming pattern. Closed/vertically stacked upper-level
low will be dropping south into the Tennessee River Valley,
stalling just to our west. Meanwhile, strong high pressure to
the north will begin to wedge down the eastern side of the
Appalachians. This will allow for continuous southeast flow of
deep moisture off the Atlantic as the low level jet begins to
strengthen. This could supply for copious amounts of rain from
NW North Carolina mountains to the southern Blue Ridge in
Virginia in the next few days.
Guidance (hi-res, global, and ensembles) has been in very good
agreement and has been fairly consistent in showing an
increasing southeast low-level jet beginning Tuesday morning.
This jet strengthens to 40-50 kts and remains oriented
perpendicular to the mountains for multiple days. Meanwhile,
strong fetch of deep moisture will be advected northwest from
the Atlantic, running into the southern Blue Ridge. This strong
lift between the squeeze play of the wedge of high pressure to
the north, strong low level jet, and additional orographic lift
affects from the mountains will likely supply fairly significant
multi-day rainfall amounts for North Carolina mountains and
northward into Virginia. For QPF, went with a blend of WPC, but
also took the GFS/EURO and NAM into account, with some manual
upward adjustments along the southeast flow upslope favored
areas along the southern Blue Ridge.
With the amount of rain expected, there is some concern for
flooding, especially along the main stem rivers. River
ensemble forecasts have also been advertising some main stem
river flooding later in the period as runoff begins to increase
and accumulates within the river basins. Flash flooding may also
be a concern too if any convection/higher rain rates can work
its way into the area. However, the cool air wedge in place may
"save" us from from much of the deeper convection that would
otherwise work its way in, but any heavier rates towards the
latter portion of the period could cause quick rises in
streams/rivers as the ground will already be very saturated.
As mentioned above, the area will be well entrenched into a cool
air wedge. Coupled with the clouds and rain, expecting
temperatures to be well below normal Tuesday night and
Wednesday, with some locations not making it out of the 40s on
Wednesday. Otherwise, will begin seeing a warming trend starting
by Thursday as the wedge begins to break down.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 200 PM EDT Monday...
Closed off upper level low still to our west on Friday, with
signs of a kicker to get the upper-level low moving again.
Models have been indicating that the closed low finally exits
the region for the weekend, with ridging beginning to build
back in overhead. Much more of a typical late spring/early
summer pattern looks to build back in with the jet stream
retreating to the north.
Increasing temperatures, humidity, and daily chances of
afternoon showers and thunderstorms are the main story, with
no major synoptic systems expected through the end of the
period.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
As of 715 PM EDT Monday...
Flying conditions will deteriorate overnight as an area of low
pressure pushes moisture into the Mid Atlantic. Low ceilings,
rain showers, and patchy fog will all combine to produce a high
confidence in IFR conditions for all TAF sites after midnight.
LIFR ceilings are highly likely at all sites with maybe BLF
being the lone exception as model guidances holds the ceilings
just above the LIFR threshold. Shower activity should increase
later in the night with moderate to potentially heavy downpours,
especially along the southern Blue Ridge.
Meanwhile, a damp east to east southeast wind will pick up
throughout the night to aid in the increase in cloud cover and
rainfall. The NAM shows a period for low-level wind shear toward
daybreak on Tuesday due to east winds approaching 40 knots just
two thousand feet above ground level, which has been added to
the TAF. The area of low pressure should cut off and remain
nearly stationary over the Tennessee Valley, which will keep the
fetch of maritime air running against the central and southern
Appalachian Mountains. This east to southeast wind may gust up
to 20 knots throughout the day, so it is quite possible that all
sites may still remain IFR by the end of this valid TAF period.
Extended Aviation Discussion...
A cut-off low will remain over the Mid Atlantic through
Wednesday and Thursday, which will continue the poor flying
conditions due to low ceilings and occasionally low
visibilities. The cut-off low should eventually head eastward
by Friday and finally move offshore by Saturday. Thus,
widespread VFR conditions are not anticipated to return until
Saturday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Thursday morning for VAZ015>017-032.
NC...Flash Flood Watch through Thursday morning for NCZ001>003-
018>020.
WV...None.
&&
SYNOPSIS...PM/PW
NEAR TERM...KK/PW
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...PWHazardous weather outlook, May 18, 7:47 PM EDT, 7 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 747 PM EDT Mon May 18 2020 NCZ001>003-018>020-VAZ015>017-032-200000- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Grayson-Carroll-Floyd- Patrick- 747 PM EDT Mon May 18 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for flood reports. NCZ004>006-VAZ007-009>014-018>020-022>024-033>035-043>047-058-059- WVZ042>044-507-508-200000- Stokes-Rockingham-Caswell-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 747 PM EDT Mon May 18 2020 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Locally heavy rainfall will develop tonight and may produce flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A prolonged period of wet weather with occasionally heavy rainfall may produce flooding through the middle of this week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for flood reports. PW
In the hours before
Special weather statement, May 18, 10:50 PM EDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1050 PM EDT Mon May 18 2020
NCZ018-190345-
Watauga-
1050 PM EDT Mon May 18 2020
...HEAVY RAIN MOVING ACROSS WATAUGA COUNTY...
At 1046 PM EDT, a persistent band of heavy rain showers was tracking
across much of Watauga County from Banner Elk north to Meat Camp and
Todd. Minor flooding of low-lying and normally flood prone areas
will be possible with rainfall amounts of up to 1/2 inch during the
next hour.
Locations impacted include...
Boone...
Blowing Rock...
Beech Mountain...
Foscoe...
Sugar Grove...
Deep Gap...
and Todd.
LAT...LON 3634 8185 3636 8180 3634 8177 3633 8171
3639 8173 3639 8172 3635 8164 3627 8157
3624 8148 3619 8146 3614 8150 3612 8154
3611 8181 3616 8183 3619 8186 3619 8188
3621 8191 3623 8191 3626 8189 3629 8192
TIME...MOT...LOC 0246Z 033DEG 48KT 3611 8175
RABLocal storm report, May 19, 2:45 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 AM EDT TUE MAY 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 AM NON-TSTM WND DMG 1 S VILLA HEIGHTS 36.69N 79.90W
05/19/2020 CITY OF MARTINSVILLVA PUBLIC
TREE DOWN ON IN THE 1400 BLOCK OF WEST
FAYETTE STREET NEAR APPALACHIAN DRIVE WITH
ONE LANE OF THE ROAD BLOCKED.
&&Local storm report, May 19, 2:48 AM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 AM EDT TUE MAY 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 AM NON-TSTM WND DMG 1 S VILLA HEIGHTS 36.69N 79.90W
05/19/2020 CITY OF MARTINSVILLVA PUBLIC
CORRECTS PREVIOUS NON-TSTM WND DMG REPORT
FROM 1 S VILLA HEIGHTS. TREE DOWN IN THE
1400 BLOCK OF WEST FAYETTE STREET NEAR
APPALACHIAN DRIVE WITH ONE LANE OF THE ROAD
BLOCKED.
&&
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 1:28 AM EDT | Areal Flood Advisory | RNK | Bedford, Botetourt, Franklin, Roanoke, City of Roanoke | 6 hr |
| May 19, 4:10 AM EDT | Areal Flood Advisory | RNK | Henry, Patrick, City of Martinsville | 6 hr |
| May 19, 7:21 AM EDT | Areal Flood Advisory | RNK | Bedford, Botetourt, Franklin, Roanoke, City of Roanoke | 4 hr |
Nearby
Wind Advisories in West Virginia, 2020Wind Advisories in Virginia, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.